Alert archive / South Carolina / Special Weather Statements in 2015

Special Weather Statement, NWS Columbia, SC

June 22, 2015Clarendon County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 22, 2015, 3:13 PM EDT for Clarendon County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2015, 3:13 PM EDT (19:13 UTC)
Expired
Jun 22, 2015, 4:15 PM EDT
In force
62 min
Issued by
NWS Columbia, SC

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 100 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1803 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WWUS82 KCAE 221913
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
313 PM EDT MON JUN 22 2015
 
SCZ036>038-222015-
CLARENDON-CALHOUN-ORANGEBURG-
313 PM EDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...
SOUTHWESTERN CLARENDON AND EAST CENTRAL ORANGEBURG COUNTIES...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS NEAR ELLOREE...MOVING 
SOUTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SANTEE...EUTAWVILLE AND VANCE. 

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3345 8020 3344 8020
      3345 8022 3340 8022 3339 8024 3330 8026
      3351 8055 3360 8046 3351 8010
TIME...MOT...LOC 1913Z 295DEG 9KT 3355 8048 
$$

WRS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 22, 2:54 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 22, 2:54 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EDT MON JUN 22 2015

.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS THE REGION THIS
WEEK AS THE SUBTROPICAL RIDGE HOLDS ACROSS THE SOUTHERN STATES.
THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS SHOULD
INCREASE FOR THE WEEKEND AS AN UPPER LEVEL TROUGH BUILDS ACROSS
THE EASTERN CONUS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG AND SOUTH OF I-20
WITH THE CELLS BEING PULSE TYPE. RADAR HAS NOTED SOME OUTFLOWS
FROM THE CELLS AS THEY COLLAPSE...HOWEVER THE CORES OF THE CELLS
REMAIN FAIRLY LOW CURRENTLY LIMITING THE GUSTS. VERY LOCALIZED HEAVY
RAIN IS ALSO POSSIBLE AS LITTLE TO NO STEERING FLOW ALOFT EXISTS.
EXPECT CELLS TO CONTINUE DEVELOPING THROUGH THE AFTERNOON AND
EARLY EVENING HOURS THEN DIMINISH WITH SUNSET AND LOSS OF HEATING
LATE THIS EVENING. TEMPERATURES THIS AFTERNOON REMAIN ON TRACK FOR
THE UPPER 90S TO AROUND 100 WITH LOW TEMPERATURES OVERNIGHT IN
THE MIDDLE 70S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
NOT MUCH CHANGE IN THE OVERALL WEATHER PATTERN THE NEXT FEW DAYS
AS THE MAIN UPPER RIDGE WILL CONTINUE TO CONTROL THE WEATHER
THROUGH THE PERIOD. TEMPERATURES WILL CONTINUE THE DAILY TREK
TOWARDS THE CENTURY MARK EACH AFTERNOON...WITH OVERNIGHT LOWS ONLY
FALLING INTO THE MIDDLE TO UPPER 70S. AFTERNOON HEAT INDEX VALUES
RANGE GENERALLY FROM 104 TO 108 EACH DAY...SO AT THIS TIME A HEAT
ADVISORY WILL NOT BE REQUIRED DUE TO THOSE VALUES REMAINING BELOW
LOCAL HEAT ADVISORY CRITERIA OF 110 DEGREES. ONLY AN ISOLATED CHANCE
FOR AN AFTERNOON THUNDERSTORM ON TUESDAY...WITH BEST POPS ACROSS
THE LOW-COUNTRY WHERE BEST MOISTURE AND INSTABILITY WILL BE
LOCATED. SLIGHTLY BETTER CHANCE FOR CONVECTION ON WEDNESDAY AND
THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SOME RELIEF FROM THE HEAT SHOULD BE ON THE WAY FOR THE WEEKEND. BY
FRIDAY THE MODELS BEGIN TO MOVE THE CENTER OF THE UPPER RIDGE
FURTHER OFF TO THE WEST...WHICH WILL THEN AID IN THE DEVELOPMENT
OF TROUGHING ALONG THE EASTERN UNITED STATES. BOTH THE GFS AND THE
ECMWF ARE IN AGREEMENT WITH THIS PATTERN SHIFT THROUGH THE
PERIOD...WITH A RATHER DEEP TROUGH SETTING UP. THIS SHOULD BE A
WELCOMED CHANGE TO THE REGION.  HIGH TEMPERATURES WILL COOL
SLIGHTLY INTO THE LOWER/MIDDLE 90S FOR FRIDAY AND SATURDAY...AND
THEN MAYBE JUST AROUND 90 SUNDAY AND MONDAY. WITH THE DEVELOPMENT
OF THE UPPER TROUGH...THE REGION SHOULD SEE A BETTER SOUTHWARD
PUSH TO ANY COLD FRONTS PUSHING INTO THE REGION. THIS SHOULD HELP
WITH AN INCREASE IN THE RAIN CHANCES INTO AND THROUGH THE
WEEKEND...WITH COVERAGE BECOMING MORE SCATTERED ACROSS THE REGION.
THE CONVECTION SHOULD REMAIN MAINLY BE DIURNALLY INDUCED.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED FOR MOST OF THE PERIOD...WITH MVFR
POSSIBLE IN SHOWERS/THUNDERSTORMS.

SATELLITE AND WSR-88D IMAGERY SHOW SHOWERS AND THUNDERSTORMS HAVE
FORMED AROUND CAE/CUB/OGB AND CURRENTLY REMAIN NORTH OF AGS/DNL.
RADAR IMAGERY NOTES SOME GUSTS WINDS WITH COLLAPSING
CELLS...HOWEVER THE GUSTS ARE VERY LOCALIZED AS THUNDERSTORMS ARE
PULSE TYPE AND MOVEMENT IS MINIMAL. ADDITIONAL DEVELOPMENT IS
EXPECTED THROUGH THE LATE AFTERNOON AND EVENING HOURS. HAVE
REMAINED WITH MENTION OF THUNDERSTORMS AT CAE/CUB/OGB...CONFIDENCE
IN CONVECTION REACHING AGS/DNL REMAINS TOO LOW TO INCLUDE ATTM.
CONVECTION WILL DIMINISH WITH SUNSET WITH SKIES BECOMING MOSTLY
CLEAR OVERNIGHT. WINDS THROUGH THE PERIOD WILL REMAIN LIGHT AND
VARIABLE...EXCEPT NEAR THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH SATURDAY.

&&

.CLIMATE...
WE COULD WELL BE ON OUR WAY TO A RECORD NUMBER OF 100 DEGREE DAYS
IN THE MONTH OF JUNE AT COLUMBIA...THE RECORD IS 10 SET IN 1952.

RECORDS FROM MON JUNE 22ND THROUGH THU JUNE 25TH AUGUSTA...
JUN 22...101 IN 1925
JUN 23...104 IN 1944
JUN 24...103 IN 1914
JUN 25...104 IN 1914

COLUMBIA...
JUN 22...101 SET IN 1939 AND TIED IN 1956 AND 1988
JUN 23...102 SET IN 1914 AND TIED IN 1956 AND 1988
JUN 24...103 IN 1914
JUN 25...103 IN 1952

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Jun 22, 7:31 AM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
731 AM EDT MON JUN 22 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
231145-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
731 AM EDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS BEING THE MAIN
THREAT. FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL CAPABLE OF PRODUCING MINOR FLOODING ARE ALSO
POSSIBLE WITH ANY THUNDERSTORMS THAT FORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 22, 3:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
313 PM EDT MON JUN 22 2015

SCZ036>038-222015-
CLARENDON-CALHOUN-ORANGEBURG-
313 PM EDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...
SOUTHWESTERN CLARENDON AND EAST CENTRAL ORANGEBURG COUNTIES...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS NEAR ELLOREE...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SANTEE...EUTAWVILLE AND VANCE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3345 8020 3344 8020
      3345 8022 3340 8022 3339 8024 3330 8026
      3351 8055 3360 8046 3351 8010
TIME...MOT...LOC 1913Z 295DEG 9KT 3355 8048

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:29 PM EDTSpecial Weather StatementCAERichland46 min
Jun 22, 3:38 PM EDTSpecial Weather StatementCAEAiken, Lexington52 min
Jun 22, 3:43 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington62 min
Jun 22, 4:01 PM EDTSevere Thunderstorm WarningCAELexington44 min
Jun 22, 4:04 PM EDTSpecial Weather StatementCAEOrangeburg41 min
Jun 22, 4:09 PM EDTSpecial Weather StatementCAEFairfield36 min
Jun 22, 4:15 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg45 min
Jun 22, 4:46 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Saluda59 min
Jun 22, 4:46 PM EDTSevere Thunderstorm WarningCAEOrangeburg29 min
Jun 22, 5:12 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield63 min
Jun 22, 5:34 PM EDTSpecial Weather StatementCAERichland41 min
Jun 22, 5:55 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg35 min
Jun 22, 5:59 PM EDTSevere Thunderstorm WarningCAELee, Sumter50 min
Jun 22, 6:18 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell27 min

Nearby

Special Weather Statements in South Carolina, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.